A 76-year-old man presents to the emergency room. He had influenza and now presents with diffuse muscle pain and weakness. His past medical history is remarkable for osteoarthritis for which he takes ibuprofen, and hypercholesterolemia for which he takes lovastatin. Physical examination reveals blood pressure of 130/90 with no orthostatic change. The only other finding is diffuse muscle tenderness. Laboratory data include
Which of the following is the most likely diagnosis?
Rhabdomyolysis-induced AKI is characterized by hyperkalemia, hyperphosphatemia, and hyperuricemia, all caused by release of intracellular muscle products. The high phosphorus level causes hypocalcemia. The BUN/creatinine ratio, normally 10/1, is reduced because of release of muscle creatine, which is converted to creatinine. The load of creatinine to be excreted by the failing kidney therefore exceeds the urea load, which is little changed. The presence of “blood” on the dipstick determination is caused by myoglobinuria. The dipstick registers red blood cells, hemoglobin (eg, from intravascular hemolysis), and myoglobin as “blood.” Trauma, medications (especially statins), infectious processes (influenza, sepsis), and extreme muscular exertion (seizures, exertional heat stroke) are common causes.
All nonsteroidal agents may cause decreased renal function. Usually this is attributed to decreased blood flow—less commonly, to drug-induced interstitial nephritis. The laboratory abnormalities in this case do not suggest decreased blood flow or interstitial nephritis. However, stopping the ibuprofen would be prudent. The absence of orthostatic hypotension makes the diagnosis of volume depletion very unlikely. Nothing on history, physical examination, or electrolyte abnormalities suggests obstruction. However, in a 76-year-old man, a renal sonogram to rule out occult obstruction would be reasonable. Hypertensive nephrosclerosis causes chronic rather than acute renal insufficiency and would not account for the electrolyte abnormalities.
A 20-year-old man presents with obtundation. Past medical history is unobtainable. Blood pressure is 120/70 without orthostatic change, and he is well perfused peripherally. The neurological examination is nonfocal. His laboratory values are as follows:
Which of the following is the most likely acid-base disorder?
The first step in analyzing an acid-base disturbance is simply to look at the pH. This patient has an acidosis. Then look at the HCO3 and the PCO2 to determine the primary disturbance; that is, is it a metabolic acidosis or a respiratory acidosis? The serum HCO3 has decreased from 24 to 5 mEq/L, so this must be a metabolic acidosis. The PCO2 is below the normal value of 40 mm, so this cannot be a respiratory acidosis (the PCO2 would be above 40 in a respiratory acidosis). The first two steps are straightforward and unambiguous. The third (and most difficult) step is to assess the compensatory response. This patient has a metabolic acidosis, so you need to assess the respiratory compensation. That is to say, has the PCO2 decreased appropriately to compensate for the metabolic acidosis? The normal compensatory response in metabolic acidosis is for the PCO2 to decrease by 1 to 1.5 mm Hg for each 1-mEq decrease in HCO3 . This patient’s 19 mEq/L drop in bicarbonate is matched by a 25-mm drop in the P CO2 . Hence, this is a compensated metabolic acidosis. Another method of assessing compensation in a metabolic acidosis is to use the Winters formula, which says that the appropriate P CO2 equals 1.5 (HCO3 ) + 8. This would give an appropriate PCO2 of 15.5, very close to the measured PCO2 . Again, the compensatory response is appropriate for the degree of acidosis; the patient does not have a respiratory acid-base disorder.
The fourth step is to calculate the anion gap Anion Gap= Sodium Na - (Chloride Cl + Bicarbonate HCO3). The normal anion gap is 8 to 12 mEq/L; in this case the value is 29 mEq/L. Therefore, this is an anion-gap metabolic acidosis with appropriate respiratory compensation. A brief differential of anion-gap metabolic acidosis is as follows:
A 23-year-old woman with no other past medical history was diagnosed with hypertension 6 months ago. She was initially treated with hydrochlorothiazide, followed by the addition of lisinopril, followed by high doses of a beta-blocker, but her blood pressure has not been well controlled. She assures the provider that she is taking all of her medicines. On examination her blood pressure is 165/105 in each arm, and 168/105 when checked by large cuff in the lower extremities. Her pulse is 60. Cardiac examination reveals an S4 gallop but no murmurs. She has a soft mid-abdominal bruit. Distal pulses are intact and equal. She does not have hyperpigmentation, hirsutism, genital abnormalities, or unusual distribution of fat. Her sodium is 140, potassium 4.0, HCO3 22, BUN 15, and creatinine 1.5.
Which of the following is the most likely cause of her difficult-to-control hypertension?
This patient is young to have developed hypertension, and the finding of renal bruits is highly suggestive of a secondary cause of the condition: renal artery stenosis caused by fibromuscular dysplasia (FMD). FMD is more common in young females (85%-90% of cases are in females in some series). The exact etiology of the condition is unknown, but renal artery stenosis causing hypertension is a common presentation. Digital subtraction angiography is the diagnostic modality of choice though duplex ultrasonography, CT angiography, and MR angiography can also be utilized. Etiologies that can mimic fibromuscular dysplasia include atherosclerosis and vasculitis. The patient has no physical findings to make one suspect Cushing syndrome (abnormal fat distribution, ecchymoses, hirsutism, etc), congenital adrenal hyperplasia (virilization), or coarctation of the aorta (BP lower in legs than in arm). She does not have the metabolic alkalosis and hypokalemia of primary hyperaldosteronism.
A 67-year-old man with a history of gout presents with intense pain in his right great toe. He has a complex past medical history, including hypertension, coronary artery disease, congestive heart failure, myelodysplasia, and chronic kidney disease with a baseline creatinine of 3.2 mg/dL and a uric acid level of 10 mg/dL. His medications include aspirin, simvastatin, clopidogrel, furosemide, amlodipine, and metoprolol.
What is the best therapy in this situation?
The first priority in treating acute gout is to control the inflammation. Nonsteroidal antiinflammatory agents or colchicine are usually used first line for acute gout; however, this patient has several contraindications to their use. Prednisone is very effective at treating acute gout in this situation and is the best choice given this patient’s comorbidities. Intra-articular injection of the affected joint with steroids is also effective but requires special expertise to perform the procedure. Colchicine is less well tolerated in the elderly and is contraindicated in patients with myelodysplasia. NSAIDs are contraindicated in this case due to the patient’s poor renal function as indicated by his creatinine of 3.2. Neither allopurinol nor probenecid are used in acute gout. Paradoxically, these agents, which lower serum uric acid levels in the long term, can cause worsening of acute gout. If the patient goes on to have numerous symptomatic episodes of gout or if tophaceous disease should develop, allopurinol can be started. Probenecid, a uricosuric agent, is ineffective in the setting of chronic kidney disease.
A 60-year-old diabetic woman develops angina and will need a coronary angiogram for evaluation of coronary artery disease. She has a creati-nine of 2.2.
Which of the following is the most effective in reducing the risk of contrast induced nephropathy?
Contrast agents harm the kidney by causing the production of oxygen radicals and by causing vasoconstriction, both of which can lead to acute tubular necrosis. Patients with underlying kidney disease at baseline, those with diabetes, congestive heart failure, multiple myeloma, and dehydration are at greatest risk of this complication. Prehydration with IV normal saline or bicarbonate has been proven to decrease the risk of contrast nephropathy. N-acetylcysteine is also used by some clinicians for prevention, though studies have not been as convincing as those using saline or bicarbonate. Mannitol, dopamine, and prophylactic hemodialysis have been studied and found ineffective in preventing contrast nephropathy. Indomethacin would cause further vasoconstriction and is contraindicated in patients with renal insufficiency.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us